I haven't been taking my Sulindac regularly bcuz my stomach gets upset, even with Xantac. The only thing I can think that I did different today was take my NSAID bc my joints were hurting and hands felt swollen. Well, my hands swelled a lot more and began to itch terribly. My face swelled up and was really really really red. My ears were so red they were almost purple. My eyes were little slits. I was itching all over. I took 2 benadryl and drove to the ER (neighbor wasn't home otherwise I was going to ask her to take me).
I'm all better now after epinephrine and steroid shot.
How do you figure out if it is the NSAID? And does that mean that I may be allergic to any NSAID now, or just that one? I did a search on this sight and found people commenting that they are allergic to NSAIDS and can't take them, but not too many specifics about what had happened them. Thanks for any input.
Did you take anything else before you had the reaction? It could be anything or or could be the NSAID. I world speak to your PCP about it. They’ll look at all of your medications and try to find a good solution.
I only took generic Zantac before it happened. Thanks Grumpycat.
Sorry about all the typos. I have a new phone.
For sure check with your doc. Actual allergies to NSAIDs despite anecdotal reports are extremley rare. Whats more common is a condition called Pseudo Allergy. It acts the same way though. The exact mechanism isn't exactly understood. Its thought to be a sudden change in COX 1 levels.
Cox 1 is a pretty critical enzyme that is best described as the bodies head housekeeper. It keeps things in order, such as acid production, histamine levels etc. Meds like Zantac also effect COX 1 levels. If taken too close together the sudden appearance together is sort of like a Drag Queen in full regalia sitting in the front row of a fundamentalist church.
Thanks Lamb! Funny too.
Could it be the Stelara? Although that injection was a month ago.
Maybe the Zantac too close to the NSAID. I waited 30 min. though.
Yes, I will make an appt. I don't have too much faith in my PcP tho. After all th b.s. I went through to get diagnosed. Or blown off and placated by him.
LAMB, doesn't pseudo mean "not real"? A sham, phony, etc.?
So it wasn't real? Just make believe on my part?
No, not in this case. There are things that act like an allergy, give you all of the symptoms of an allergy, but it’s not a real allergy.
Cheryl (CLR) said:
LAMB, doesn’t pseudo mean “not real”? A sham, phony, etc.?
So it wasn’t real? Just make believe on my part?
My daughter got this really rare reaction a couple times from Aleve (naproxen sodium with nsaid). It's called Erythema multiforme. She only gets it on one finger. Redness, itching, swelling and little blisters. It can be way worse--shes lucky insofar as she's only had it on her finger. But, I'm not sure if this is what you got. It wouldn't hurt to investigate a little further. Your symptoms sound a lot like my daughter's only a lot more extreme. I think you can see pics of examples of Erythema multiforme online. Needless to say, she won't take Aleve anymore.
Thanks Grandma J. I did look for pictures. Mine resembled angioedema. "Angioedema describes marked swelling, usually around the eyes and mouth. It may also involve the throat, tongue, hands, feet, and/or genital" Mine was swelling of around my eyes, my lips/mouth and hands, oh and my scalp pitched a lot. I was starting to get hives on my neck and shoulders too. It did not look like the pictures of Erythme multiforme though. It did itch like crazy.
The red stinging face thing started again during the late morning today. They gave me oral steroids to take. I guess I need them! I'm going to contact my Rhuemy and my PCP tomorrow.
It is scary, angioedema…and dangerous. When I worked I the ER we would always have older black makes come in with it as a reaction to their ace inhibitors. It got to the point that it would say, Congratulatons! You have just won an overnight stay on one of our cardiac units!
Cheryl (CLR) said:
Thanks Grandma J. I did look for pictures. Mine resembled angioedema. “Angioedema describes marked swelling, usually around the eyes and mouth. It may also involve the throat, tongue, hands, feet, and/or genital” Mine was swelling of around my eyes, my lips/mouth and hands, oh and my scalp pitched a lot. I was starting to get hives on my neck and shoulders too. It did not look like the pictures of Erythme multiforme though. It did itch like crazy.
The red stinging face thing started again during the late morning today. They gave me oral steroids to take. I guess I need them! I’m going to contact my Rhuemy and my PCP tomorrow.
Grumpycat x I don't know what this means:
older black makes come in
????? I know know you have a new phone, but.... I still don't know what that means...
Men of color in their 50’s seem to have more allergic reactions to ACE inhibitors. I saw a lot of them come into the ER with angioedema. They got a one way ticket to one of the cardiac units because angioedema can be very dangerous even with treatment. The reaction can spread and affect the throat any inhibit breathing ( by closing the throat!). They would be monitored overnight to make sure they were getting better. Plus, they would need a new medication to control the BP since they definitely couldn’t have ACE inhibitors anymore. Bottom line is that reactions like these can be serious and scary. So that’s my story.
Oh, ok. Thanks for clarifying that Grumpycat!